Know Your Dose This Cold and Flu Season

This post is brought to you by the Acetaminophen Awareness Coalition’s Know Your Dose campaign and The Motherhood. All opinions are my own.

You may or may not remember, but last year’s cold and flu season was a doozy. I was able to avoid the flu, but my poor husband was not, and my daughter had a couple of colds (daycare life). No one likes to be sick in bed and feeling poorly, so we often reach for medicines to help us feel better wuickly. The great thing about modern medicine is we can ease symptoms these days, but on the flip side, some people don’t end up taking the right dosage of said medicines. The Acetaminophen Awareness Coalition (AAC) is urging Americans to double check their medicine labels when treating cold and flu symptoms to avoid doubling up on acetaminophen.

Research published earlier this year shows that the odds of Americans taking more than the FDA-recommended maximum dose of 4,000 milligrams (mg) of acetaminophen in one day increased 24 percent during cold and flu season. That’s a HUGE amount of people not using medicine properly. So why does this happen? Primarily, this is because more people are using over-the-counter (OTC) combination medications to treat upper respiratory cold and flu symptoms. Acetaminophen is safe and effective for treating fever and pain when used as directed; however, taking more acetaminophen than directed can lead to liver damage. Also, when your child is suffering with a cold or flu and you choose to treat their symptoms with an over-the-counter (OTC) medicine, make sure you always use the dosing device that comes with the medicine. I will admit that especially when Emma Kate was little, I was always nervous about giving her the wrong amount of medicine when she was sick. It can be scary enough when your child isn’t well, but then add in not being sure on the dose, and it’s a double whammy for moms and dads.

If you or your family members get sick this season, follow these four steps to make sure you’re using medicines with acetaminophen safely:

  1. Always read and follow the label.
  2. Know if your medicines contain acetaminophen.
  3. Take only one medicine at a time that contains acetaminophen. Double check, don’t double up!
  4. Ask your healthcare provider or a pharmacist if you have questions about dosing instructions or medicines that contain acetaminophen.

KnowYourDose.org has great resources to help make sure you are giving yourself and your kids the right dose of medicine. So what should you do the next time you are sick, or even as a fitness enthusiants like me, want medicine to relieve aches and pains, double check your medicine labels so you don’t accidentally double up on acetaminophen.

Get Your Free Printable Set!

Goal and fitness

Sign up to get my free printables on goal setting & fitness tracking.

Powered by ConvertKit

%d bloggers like this: